Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 6, NWS Grand Rapids, MI

June 29, 20226 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jun 29, 2022, 9:30 AM EDT for 6 counties in Michigan. It took effect at Jun 30, 2022, 6:00 AM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2022, 9:30 AM EDT (13:30 UTC)
In effect from
Jun 30, 2022, 6:00 AM EDT
Expired
Jul 1, 2022, 3:43 AM EDT
In force
22 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WHUS43 KGRR 291330
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
930 AM EDT Wed Jun 29 2022

MIZ037-043-050-056-064-071-292130-
/O.NEW.KGRR.BH.S.0006.220630T1000Z-220701T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
930 AM EDT Wed Jun 29 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Thursday morning through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Strong south winds will create dangerous
  condition on piers, breakwaters and in the surf. Expect
  dangerous currents on the south side of piers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
8 follow-up statements
775 
WHUS43 KGRR 291944
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
344 PM EDT Wed Jun 29 2022

MIZ037-043-050-056-064-071-300345-
/O.CON.KGRR.BH.S.0006.220630T1000Z-220701T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
344 PM EDT Wed Jun 29 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Thursday morning through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Strong south winds will create dangerous 
  condition on piers, breakwaters and in the surf. Expect 
  dangerous currents on the south side of piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
062 
WHUS43 KGRR 300400
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1200 AM EDT Thu Jun 30 2022

MIZ037-043-050-056-064-071-301200-
/O.CON.KGRR.BH.S.0006.220630T1000Z-220701T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1200 AM EDT Thu Jun 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT
THURSDAY THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Thursday morning through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Strong southwest winds will create
  dangerous waves and currents Thursday into Thursday night. The
  strongest winds and largest waves will occur Thursday afternoon
  and evening from Holland north up the shoreline. Particularily
  dangerous beaches on Thursday will be Grand Haven State Park and
  Pere Marquette Park in Muskegon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
576 
WHUS43 KGRR 300815
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
415 AM EDT Thu Jun 30 2022

MIZ037-043-050-056-064-071-302000-
/O.CON.KGRR.BH.S.0006.220630T1000Z-220701T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
415 AM EDT Thu Jun 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Strong southwest winds will create
  dangerous waves and currents Thursday into Thursday night. The
  strongest winds and largest waves will occur Thursday afternoon
  and evening from Holland north up the shoreline. Particularly 
  dangerous beaches on Thursday will be Grand Haven State Park and
  Pere Marquette Park in Muskegon. Moderately high waves and 
  strong currents are also expected south of Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
344 
WHUS43 KGRR 301321
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
921 AM EDT Thu Jun 30 2022

MIZ037-043-050-056-064-071-302130-
/O.CON.KGRR.BH.S.0006.000000T0000Z-220701T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
921 AM EDT Thu Jun 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon
  counties. The worst conditions will be near Holland and areas
  North. 

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The South side of any piers and structures
  will be extremely dangerous today. This is especially true at 
  Grand Haven State Park and Pere Marquette Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
414 
WHUS43 KGRR 301939
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
339 PM EDT Thu Jun 30 2022

MIZ037-043-050-056-064-071-010345-
/O.CON.KGRR.BH.S.0006.000000T0000Z-220701T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
339 PM EDT Thu Jun 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties. The worst conditions will be near Holland and areas 
  North.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The South side of any piers and 
  structures will be extremely dangerous today. This is 
  especially true at Grand Haven State Park and Pere Marquette 
  Park.  The largest waves and strongest winds will be north of
  Little Sable Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
364 
WHUS43 KGRR 302308
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
708 PM EDT Thu Jun 30 2022

MIZ064-071-010015-
/O.CAN.KGRR.BH.S.0006.000000T0000Z-220701T1200Z/
Allegan-Van Buren-
708 PM EDT Thu Jun 30 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have dropped below Beach Hazard thresholds this 
evening, therefore the beach hazards statement is cancelled. 
Please refer to the current nearshore and surf zone forecasts for 
the latest information.

$$

MIZ037-043-050-056-010715-
/O.CON.KGRR.BH.S.0006.000000T0000Z-220701T1200Z/
Mason-Oceana-Muskegon-Ottawa-
708 PM EDT Thu Jun 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa and Muskegon counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The south side of any piers and structures
  will be extremely dangerous tonight through Friday morning. 
  This is especially true at Grand Haven State Park and Pere 
  Marquette Park. The largest waves and strongest winds will be 
  north of Little Sable Point.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
196 
WHUS43 KGRR 010319
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1119 PM EDT Thu Jun 30 2022

MIZ037-043-050-056-011130-
/O.CON.KGRR.BH.S.0006.000000T0000Z-220701T1200Z/
Mason-Oceana-Muskegon-Ottawa-
1119 PM EDT Thu Jun 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 15 to 25 knots will
  continue to produce waves into the 2 to 5 foot range overnight.
  Dangerous swimming conditions will continue especially towards
  Big and Little Sable Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
384 
WHUS43 KGRR 010743
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
343 AM EDT Fri Jul 1 2022

MIZ037-043-050-056-010845-
/O.CAN.KGRR.BH.S.0006.000000T0000Z-220701T1200Z/
Mason-Oceana-Muskegon-Ottawa-
343 AM EDT Fri Jul 1 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have subsided early this morning.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 29, 7:46 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 29, 7:46 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
746 AM EDT Wed Jun 29 2022

LATEST UPDATE...
Aviation

.DISCUSSION...(Today through next Tuesday)
Issued at 324 AM EDT Wed Jun 29 2022

- A shower or storm this morning, then dry through Thursday

Leftover showers and a few storms from earlier convection in
Wisconsin will traverse the region this morning. Most locations
will get less than 0.25" but a few localized bullseyes of over
0.25" are possible. There is still a risk for a thunderstorm with
this activity given a corridor of modest elevated instability
across eastern Lake Michigan and extending into central Lower MI.

Clouds will gradually decrease throughout the day and dry conditions
will dominate through Thursday. The MSLP gradient increases on
Thursday in advance of a cold front slated to move through on
Friday. As a result, breezy conditions along with warm air advection
aloft pumping in 20C air into the region will occur. Model
guidance continues to suggest highs around 90F, though with many
locations experiencing very dry soils and vegetation lately I
would not be surprised if highs reach the low to perhaps mid 90s
away from the lake.

- Scattered showers and perhaps a few storms on Friday

A cold front is poised to move through on Friday underneath jet
entrance divergence across the region. Some surface based
instability could develop mainly near and south of I-96 during the
day. However, significant cloud cover is expected, so it is unclear
at this point how much SBCAPE will be possible. Scattered showers
appear to be the more likely scenario but a few storms are possible
nonetheless. Model guidance is not bullish on rainfall totals. Most
locations will once again skirt by with a few hundredths up to a
quarter inch, with only isolated areas getting more than a quarter
inch.

- Dry conditions should prevail this weekend, maybe into the 4th

Good confidence in dry and warm weather this weekend with seasonable
temperatures in the low to mid 80s as upper level heights build.
Winds should be fairly light as well. Ensemble guidance as well as
medium range deterministic guidance has indicated a period of
increasing PWAT values early next week as there appears to be some
synoptic support for thunderstorms / potential MCS development
across the Midwest and possibly Great Lakes region. Too many sketchy
details at this point, but there may be another risk for some
showers or thunderstorms as early as the 4th but potentially delayed
until next Tuesday or so.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 745 AM EDT Wed Jun 29 2022

Showers and tstms with local IFR vsbys still lingering around LAN
at 12Z, but exiting by 14-15Z. Otherwise VFR weather prevailing
today with SCT-BKN clouds around 5000 ft and sfc winds turning
westerly at 6-10 kts. CLR/VFR conditions and light winds expected
tonight but winds increasing from the south overnight at MKG.

&&

.MARINE...
Issued at 324 AM EDT Wed Jun 29 2022

Thursday will definitely be the most active of the next several in
terms of high wave action. SSW winds increase over the lake and
waves will likely build into the 3 to 6 foot range from Holland to
the north. This is looking like a solid SCA event for this region
with beach hazards as well given it will be very warm and dry on
Thursday with an increased beach population. Watch out not only
for the wave action but also strong structural currents on the
south sides of piers. Friday through Sunday look much better on
the big lake in terms of boating and swimming in safer conditions.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

DISCUSSION...Hoving
AVIATION...Meade
MARINE...Hoving
Hazardous weather outlook, Jun 29, 5:20 AM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
520 AM EDT Wed Jun 29 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
520 AM EDT Wed Jun 29 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms this morning will contain cloud to ground
lightning and heavy downpours. This will mainly be along and north
of Interstate 96. Any storms should end by late morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-300930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
520 AM EDT Wed Jun 29 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will increase on Thursday. South to southwest
winds will gust to 25 knots and waves will reach 3 to 6 feet
mainly from Holland to the north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:25 AM EDTSmall Craft AdvisoryGRR42 hr

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.